Alert archive / Michigan / Beach Hazards Statements in 2024
Beach Hazards Statement 15, NWS Northern Indiana
NWS Northern Indiana issued this beach hazards statement at Sep 5, 2024, 2:19 PM EDT for Berrien County, Michigan; LaPorte County, Indiana. It took effect at Sep 6, 2024, 5:00 AM EDT. It was in force for 47 hr.
The area
The counties it named.
The facts
- Issued
- Sep 5, 2024, 2:19 PM EDT (18:19 UTC)
- In effect from
- Sep 6, 2024, 5:00 AM EDT
- Expired
- Sep 8, 2024, 3:57 AM EDT
- In force
- 47 hr
- Issued by
- NWS Northern Indiana
Counties LaPorte County, IN, Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.3 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 907 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
361 WHUS43 KIWX 051819 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 219 PM EDT Thu Sep 5 2024 INZ103-MIZ177-277-060230- /O.NEW.KIWX.BH.S.0015.240906T0900Z-240908T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 219 PM EDT Thu Sep 5 2024 /119 PM CDT Thu Sep 5 2024/ ...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH LATE SATURDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves 5 to 9 feet. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From late tonight through late Saturday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
10 follow-up statements
064 WHUS43 KIWX 060143 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 943 PM EDT Thu Sep 5 2024 INZ103-MIZ177-277-060945- /O.CON.KIWX.BH.S.0015.240906T0900Z-240908T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 943 PM EDT Thu Sep 5 2024 /843 PM CDT Thu Sep 5 2024/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 5 AM EDT /4 AM CDT/ FRIDAY THROUGH LATE SATURDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From 5 AM EDT /4 AM CDT/ Friday through late Saturday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
545 WHUS43 KIWX 060742 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 342 AM EDT Fri Sep 6 2024 INZ103-MIZ177-277-061600- /O.CON.KIWX.BH.S.0015.240906T0900Z-240908T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 342 AM EDT Fri Sep 6 2024 /242 AM CDT Fri Sep 6 2024/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE SATURDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Through late Saturday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
188 WHUS43 KIWX 061542 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1142 AM EDT Fri Sep 6 2024 INZ103-MIZ177-277-062345- /O.CON.KIWX.BH.S.0015.000000T0000Z-240908T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1142 AM EDT Fri Sep 6 2024 /1042 AM CDT Fri Sep 6 2024/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE SATURDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Through late Saturday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
859 WHUS43 KIWX 061935 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 335 PM EDT Fri Sep 6 2024 INZ103-MIZ177-277-070345- /O.CON.KIWX.BH.S.0015.000000T0000Z-240908T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 335 PM EDT Fri Sep 6 2024 /235 PM CDT Fri Sep 6 2024/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE SATURDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves 5 to 8 feet. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Through late Saturday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
421 WHUS43 KIWX 070216 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1016 PM EDT Fri Sep 6 2024 INZ103-MIZ177-277-071030- /O.CON.KIWX.BH.S.0015.000000T0000Z-240908T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1016 PM EDT Fri Sep 6 2024 /916 PM CDT Fri Sep 6 2024/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE SATURDAY NIGHT... * WHAT...Life-threatening waves and currents expected. Piers will be heavily swamped by waves. Waves 5 to 8 feet through Saturday evening subsiding to 2 to 3 feet by Sunday morning. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Through late Saturday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
399 WHUS43 KIWX 070807 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 407 AM EDT Sat Sep 7 2024 INZ103-MIZ177-277-071615- /O.CON.KIWX.BH.S.0015.000000T0000Z-240908T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 407 AM EDT Sat Sep 7 2024 /307 AM CDT Sat Sep 7 2024/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...High wave action, strong rip and structural currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
626 WHUS43 KIWX 071434 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1034 AM EDT Sat Sep 7 2024 INZ103-MIZ177-277-072245- /O.CON.KIWX.BH.S.0015.000000T0000Z-240908T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1034 AM EDT Sat Sep 7 2024 /934 AM CDT Sat Sep 7 2024/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
929 WHUS43 KIWX 071933 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 333 PM EDT Sat Sep 7 2024 INZ103-MIZ177-277-080345- /O.CON.KIWX.BH.S.0015.000000T0000Z-240908T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 333 PM EDT Sat Sep 7 2024 /233 PM CDT Sat Sep 7 2024/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
618 WHUS43 KIWX 080256 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1056 PM EDT Sat Sep 7 2024 INZ103-MIZ177-277-080900- /O.CON.KIWX.BH.S.0015.000000T0000Z-240908T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1056 PM EDT Sat Sep 7 2024 /956 PM CDT Sat Sep 7 2024/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 AM EDT /4 AM CDT/ SUNDAY... * WHAT...Dangerous waves and currents expected. Waves of 3 to 6 feet will subside to 2 to 3 feet late tonight. There is a moderate swim risk for both counties on Sunday. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$ MCD
415 WHUS43 KIWX 080757 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 357 AM EDT Sun Sep 8 2024 INZ103-MIZ177-277-080900- /O.CAN.KIWX.BH.S.0015.000000T0000Z-240908T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 357 AM EDT Sun Sep 8 2024 /257 AM CDT Sun Sep 8 2024/ ...BEACH HAZARDS STATEMENT IS CANCELLED... Breaking waves of 2 to 3 ft and moderately strong rip and structural currents are still possible at area beaches today. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Sep 5, 12:54 PM EDT, 1 hour 25 minutes earlier. Its key messages:
- Mainly dry and very warm today with highs in the 80s to near 90. An isolated shower possible in a few spots, but most areas to remain dry.
- Scattered to numerous showers Friday. Lake showers Saturday ending Saturday night.
- Turning much cooler this weekend with highs in the 60s to around 70.
- Much warmer next week with the rapid onset of drought conditions. Temperatures will rise rising well above normal in the 80s next week.
Area forecast discussion, Sep 5, 12:54 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 1254 PM EDT Thu Sep 5 2024 .KEY MESSAGES... - Mainly dry and very warm today with highs in the 80s to near 90. An isolated shower possible in a few spots, but most areas to remain dry. - Scattered to numerous showers Friday. Lake showers Saturday ending Saturday night. - Turning much cooler this weekend with highs in the 60s to around 70. - Much warmer next week with the rapid onset of drought conditions. Temperatures will rise rising well above normal in the 80s next week. && .UPDATE... Issued at 1051 AM EDT Thu Sep 5 2024 A few isolated light showers have developed this morning at leading edge of low level theta-e gradient. This pocket of higher low level theta-e air and very weak short waves moving in from the west from the Plains via a mid-upper deformation flow could be enough for a few isolated showers into this afternoon. Some question as to magnitude of sfc instability during peak mixing today, with the possibility that low level mixing could limit instability progs enough to prevent any isolated showers after 18Z. Best chance of an isolated shower this afternoon may be along and east of I-69 corridor which could be near interface of this moisture gradient. && .DISCUSSION... Issued at 245 AM EDT Thu Sep 5 2024 An expansive surface high pressure area was east of the region over the Eastern Seaboard and was keeping a flow of very warm air well to the west of the high into the forecast area. For the third in as many days, shallow but chilly air near the ground early this morning will rapidly mix out allowing afternoon temperatures to soar well into the 80s to around 90 in spots (especially northwest Ohio). Flash Drought conditions over the past 3 days have been continuing to intensify, increasing feedback (superadiabatic lapse rate off the ground). A large upper low will amplify into the upper Great Lakes region Friday and be accompanied by scattered to numerous showers Friday transitioning to lake effect showers Saturday. Strong low level flow is expected to cause dangerous swimming conditions along the southeast shore of Lake Michigan Friday and Saturday. Have favored the GFS which has kept very limited synoptic precipitation Friday given very brief saturation per 305K and 310K surfaces. The synoptic showery pattern will transition to a relatively brief lake effect event near and downstream from Lake Michigan from early Saturday into early Saturday night. The GFS and ECMWF continue into reasonable agreement with with mass fields and great agreement with 850 mb temperatures falling close to +2C rendering delta T values close to 20C given very warm Lake Michigan water temperatures. Have kept shower chances downstream of Lake Michigan Friday night into early Saturday night given the low level GFS fetch, delta T values (near 22C) and massive moisture flux out of a lake with water temperatures >= 24C per GLERL. The latest CAMs and other high resolution models appear to have a much better handle on the finer features including the multiple lake bands Friday night and early Saturday. Overall, rainfall through the weekend should be very limited and is not expected to do much to stave of the flash drought developing over much of the area. All indications are the drought conditions will continue to intensify next week as dry weather prevails and highs rise much above normal. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1253 PM EDT Thu Sep 5 2024 A few showers have developed over northern IN on the leading edge of a low level theta-e gradient. However, limited coverage precludes a shra mention from being included at this time. Dry and VFR otherwise into this evening with a sct to bkn cu field around 5 kft. A cold front will drop southeast through KSBN overnight, and KFWA shortly after daybreak tomorrow. Scattered showers may accompany the frontal passage with light sw winds veering northerly. A time of post-frontal MVFR cigs appears possible tomorrow morning, best chances at KSBN. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...None. OH...None. MI...None. MARINE...None. && UPDATE...Marsili DISCUSSION...Skipper AVIATION...Steinwedel
Hazardous weather outlook, Sep 5, 4:06 AM EDT, 10 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 406 AM EDT Thu Sep 5 2024 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204- 216-LMZ043-046-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025- 060815- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- Cass MI-St. Joseph MI-Branch-Hillsdale-Northern Berrien- Southern Berrien-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam- Van Wert-Allen OH- 406 AM EDT Thu Sep 5 2024 /306 AM CDT Thu Sep 5 2024/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan, northwest Ohio and the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a slight chance for thunderstorms Friday. Severe storms are not expected. High waves and rip currents are expected Friday through Sunday at southeast Lake Michigan beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 2:19 PM EDT | Small Craft Advisory | IWX | 62 hr |
Nearby
Beach Hazards Statements in Michigan, 2024Beach Hazards Statements in Indiana, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.